Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 133, NWS North Platte, NE

July 1, 2000Garfield County, Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 1, 2000, 9:18 AM CDT for Garfield County, Loup County, Nebraska. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2000, 9:18 AM CDT (14:18 UTC)
Expired
Jul 1, 2000, 10:15 AM CDT
In force
57 min
Issued by
NWS North Platte, NE
Area
Whole counties

Counties Garfield County, NE, Loup County, NE

The radar

The North Platte radar (KLNX), 112 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 9:30 AM CDTHail 1Taylor, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 2.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2000-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2000-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2735 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
14.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

239 
WUUS53 KLBF 011420
SVRLBF
NEC071-115-011515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
918 AM CDT SAT JUL 1 2000

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LOUP COUNTY IN NORTH CENTRAL NEBRASKA
  NORTHERN GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 1015 AM CDT

* AT 918 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES NORTH OF TAYLOR...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER FARM AND RANGELAND OF...
  NORTHEASTERN LOUP AND NORTHERN GARFIELD COUNTIES.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
$$

JRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:05 AM CDT, 6 hours 13 minutes earlier.

Area forecast discussion, Jul 1, 3:05 AM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 AM CDT SAT JUL 1 2000

FORECAST PROBLEM...TEMPERATURES TODAY AND SUNDAY...AND THE CHANCES OF
THUNDERSTORMS TODAY AND TONIGHT.

...SYNOPSIS...
    AT 0600Z...WATER VAPOR IMAGERY AND WIND PROFILERS INDICATED A
VORT MAX/SHORT WAVE TROUGH FROM SOUTHEAST IDAHO...THROUGH EASTERN
UTAH...INTO NORTHWEST NEW MEXICO. ANOTHER TROUGH WAS INDICATED
COMING ASHORE IN THE PACIFIC NORTHWEST. ALSO...THERE APPEARED TO BE
PLENTY OF MID-TROPOSPHERIC MOISTURE AS WELL. HOWEVER...THE PLUMES
WERE IN THE DAKOTAS AND IN OKLAHOMA AND TEXAS. IN THE LOWER LEVELS...
A 30KT LOW-LEVEL JET WAS SETTING UP ON THE HIGH PLAINS JUST EAST OF
THE LEE-SIDE TROUGH. SURFACE DEWPOINTS OF 50-55F EXTENDED AT LEAST TO
THE NORTH DAKOTA/CANADA LINE WITH 60F PLUS INTO SOUTH CENTRAL
NEBRASKA. THE GOES DERIVED PRECIPITABLE WATER LOOP HAD 20-30MM
REACHING INTO SOUTHWEST NEBRASKA ON THE NOSE OF THE LOW-LEVEL JET.
...MODEL PERFORMANCE AND DISCUSSION...
    THE 30/00Z ETA SEEMED TO DO WELL WITH THE WESTERN NEBRASKA
CONVECTION THAT DEVELOPED LATE LAST NIGHT FROM A WEAK VORT MAX IN
THE NEBRASKA PANHANDLE. THE LAST THREE MODEL RUNS ALSO DID WELL
WITH THE LOCATION OF THE IDAHO-UTAH-NEW MEXICO SHORT WAVE TROUGH AND
THE ONE IN THE PACIFIC NORTHWEST. SO...I HAVE CHOSEN THE ETA FOR
THIS MORNINGS FORECAST.

...THUNDERSTORM DISCUSSION...
    THE HIGH PRECIPITABLE WATER VALUES INDICATE THAT THERE IS
ABUNDANT LOW-LEVEL MOISTURE IN WESTERN NEBRASKA. UPPER LEVEL MOISTURE
WAS AVAILABLE AS WELL...BUT THE MOISTURE PLUMES FROM THE ITZC AND
THE NORTH PACIFIC EXHIBITED TRAJECTORIES OUTSIDE OF THE NEBRASKA
AREA OF CONCERN. BY 18Z...LOW-LEVEL CONVERGENCE AND DCVA WITH THE
NEXT VORT MAX BEGIN WORKING INTO THE PANHANDLE. THE MOISTURE WILL
BE FORCED OUT OF THE AREA BY MIDDAY WITH THE LOW-LEVEL WIND
SHIFTING AROUND TO THE SOUTHWEST. FROM 18Z TO 00Z...THE NEAR SURFACE
THETA-E RIDGE SHIFTS INTO EASTERN NEBRASKA AND CONDENSATION DEFICITS
AT 850MB AND 700MB INCREASE TO 100MB OR GREATER. HOWEVER...THE
MID LEVEL (850-700MB) THETA-E RIDGE HANGS BACK INTO CENTRAL NEBRASKA.
SO...ANY CONVECTION THAT DEVELOPS IN THE NORTH PLATTE FORECAST AREA
WILL PROBABLY BE FAIRLY EARLY IN THE DAY AND HIGH-BASED. STILL...ITS
WORTH THE MENTION IN THE EASTERN PART OF THE FORECAST AREA. SINCE
INSTABILITY IS PRESENT...I MAY HAVE TO MAKE SOME LAST MINUTE
ADJUSTMENTS TO THE FIRST PERIOD FORECAST IN THE WEST IF SOMETHING
DEVELOPS.
    WITH THE MID-LEVEL THETA-E RIDGE TONIGHT ALONG AN ONEILL-MCCOOK
AXIS AND 700-500MB LAPSE RATES OF 8C...SLIGHT PROBABILITIES ARE
APPROPRIATE OVER THE ENTIRE AREA.

...TEMPERATURES...
    WITH 24 HOUR TEMPERATURE INCREASES BETWEEN YESTERDAY AND
TODAY FROM 5C IN THE WEST TO 10C IN THE EAST...90S SHOULD BE THE RULE
THROUGHOUT THE FORECAST AREA TODAY. THE HIGHEST TEMPERATURES WILL BE
IN THE EASTERN PART OF THE FORECAST AREA WHERE 95 TO 100 APPEARS
LIKELY. VERY LITTLE CHANGE IS INDICATED SUNDAY. BOTH THE AVN AND
ETA ARE INDICATING HIGHER RH IN THE 500-300MB LAYER ON SUNDAY. THAT
SHOULD SUPPRESS THE TEMPERATURES SOME. OVERALL...I REALLY DONT SEE
A REASON TO CHANGE THE TEMPERATURES IN THE CURRENT FORECAST.

.LBF...NONE

SPRINGER

In the hours before

Special weather statement, Jul 1, 5:49 AM CDT, 3 hours 29 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-011630-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
549 AM CDT SAT JUL 1 2000

...SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF SOUTHWEST
AND NORTH CENTRAL NEBRASKA...

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THE EVENING OVER PORTIONS OF SOUTHWEST AND NORTH CENTRAL NEBRASKA.
THE GREATEST THREAT IS EAST OF A LINE FROM VALENTINE TO NORTH
PLATTE. THUNDERSTORMS ARE POSSIBLE OVER THE REMAINDER OF THE OUTLOOK
AREA...ALTHOUGH DUE TO THE LACK OF ADEQUATE LOW LEVEL MOISTURE AND
THE POSITION OF THE SURFACE TROUGH EAST OF THE AREA BY
AFTERNOON...THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

A DRYLINE WILL PROGRESS EASTWARD FROM EASTERN WYOMING DURING THE
AFTERNOON HOURS...ACCOMPANIED BY AN UPPER LEVEL DISTURBANCE WILL
CREATE THE CHANCE FOR THUNDERSTORMS.  SOUTHERLY WINDS WILL CONTINUE
TO USHER IN LOW LEVEL MOISTURE FROM THE RED RIVER VALLEY.
MID LEVEL TEMPERATURES WILL REMAIN CONDUCIVE NOT TO CAP OFF
DEVELOPMENT AND THE WIND FIELD SUGGEST THE POSSIBILITY OF SLOW MOVING
STORMS. SURFACE TEMPERATURES WILL HAVE TO ATTAIN VALUES OF MID TO
UPPER 90S TO INITIATE THUNDERSTORMS. THUNDERSTORMS ARE FORECASTED TO
DEVELOP IN THE AFTERNOON AND PROGRESS EAST SOUTHEAST DURING THE
EVENING HOURS WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING
WINDS.

FWM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 10:10 AM CDTSevere Thunderstorm WarningLBFGarfield, Loup65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.